New Mexico, 2021

Flash Flood in New Mexico, July 29, 2021

July 29, 2021 · NWS ABQ · 1 event in 1 county or zone

With an area of high pressure centered over the central Great Plains, drier air began to filter into eastern New Mexico on July 29, 2021. Meanwhile, a steady monsoon moisture plume continued across central and western New Mexico that helped to develop a round of scattered afternoon and evening thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

With an area of high pressure centered over the central Great Plains, drier air began to filter into eastern New Mexico on July 29, 2021. Meanwhile, a steady monsoon moisture plume continued across central and western New Mexico that helped to develop a round of scattered afternoon and evening thunderstorms. Thunderstorms developed over the high terrain areas, and steering flow moved them in a southeast to northwest direction. While these thunderstorms produced light to moderate amounts of rainfall, one particular thunderstorm near Cuba produced heavy rainfall that resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 29, 10:56 AM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 29, 10:56 AM MST, 2 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1156 AM MDT Thu Jul 29 2021

.AVIATION...
18Z TAF CYCLE
Main focus for shower and thunderstorm activity today will be over
the northern and western mountains, with the greatest coverage likely
to favor areas along the NM/AZ border. Mtn obscurations are expected
with heavy rainfall producing storms. KGUP was the only terminal site
with enough confidence to include a TEMPO group for this TAF cycle. A
gusty southeast wind is forecast for the Rio Grande Valley, including
KABQ, KAEG and KSAF terminals, late this afternoon and early evening,
but did not go as aggressive as the GFS/LAV are suggesting. Primarily
VFR and calm conditions are expected after 06Z, although an isolated
shower or storm cannot be ruled out similar to last night, along with
localized dense fog in the Moreno Valley/KAXX airport. DPorter

&&

.PREV DISCUSSION...249 AM MDT Thu Jul 29 2021...
.SYNOPSIS...
Daily rounds of showers and thunderstorms continue, and the potential
for locally heavy rainfall and flash flooding continues to be a
concern each day. Storm coverage through the remainder of the work
week will favor central and western New Mexico, but a front entering
eastern New Mexico late Saturday will help to increase storm chances
across the area again. Sunday will likely be the most active day of
the next week and flash flooding will become an increasing concern.
Daily rounds of storm activity also continue into early next week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH FRIDAY)...
Colliding outflow boundaries have assisted the overnight convection
from the Rio Grande Valley westward as well as the nose of stronger
winds aloft pushing into eastern NM, but this activity was slowly
decreasing as it approached the Arizona border. Even a light shower
was observed at the Sunport. H2O vapor imagery indicates a much
broader area of mid level drying was advancing over eastern and into
central NM this morning, which supports the idea western NM will be
the most active area today/tonight where heavy rainfall and
potential for flash flooding is most likely. That said, heavy
rainfall is possible from any storm today through Friday. Patchy fog
hasn't been reported so far this morning and may need to do a quick
update if it does.

Storm motion will be from southeast to northwest today and tonight
but is forecast to be about 10-20 mph as opposed to the slower
movement seen in past days. Showers and storms Friday may be fewer
overall, with the western and northern mountains favored for rain.
Highs won't change much from day to day and will be close to average
for the end of July.

LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...
The H5 high remains centered over OK Friday night and into Saturday
while the monsoon moisture plume remains focused across western NM
and AZ. A backdoor cold front does begin to nose into northeastern NM
Saturday afternoon likely around 18Z. There are some placement
differences amongst the models in where this front sets up Saturday
afternoon, but it does look to stay north of the I-40 corridor. This
front helps to reintroduce moisture and lift to the northeast and may
also provide the focus for a few strong to severe thunderstorms.
Models indicate moderate instability of around 1500-2000 J/kg of
MLCAPE with 0-6km bulk shear values of 30-35 knots along this
boundary. Won't rule out the potential for hail and damaging winds in
addition to the typical monsoon heavy rain hazards.

The front makes progress through the remainder of the eastern plains
Saturday night and into early Sunday morning, and as the moisture
plume focuses over NM, PWATs soar back up to around 1.1" to 1.3"
across the area. Sunday will likely be one of the most active days of
the forecast period with widespread showers and thunderstorms and an
increasing threat for flash flooding. By Monday evening, the H5 high
reorganizes over SW AZ, and it will continue to stay to our west
through the remainder of the week. Daily rounds of showers and
thunderstorms will continue through the next week, but the high does
inch eastward each day. As it does so, the moisture will be pushed
eastward, and western NM will likely start to see decreasing storm
chances. There are some disagreements in the models in where the high
ends up by the middle to end of next week. The GFS and Canadian build
a 596 dam high square over NM which significantly decreases PoPs and
increases temperatures. The ECMWF is similar, but also shows an
easterly wave moving westward that keeps some moisture in place
across southern NM. Whichever way this pans out, a break in the
monsoon action does seem possible by late next week. 15

&&

.FIRE WEATHER...
The upper high centered over KS today will slowly become elongated
stretching from CO through KS Friday and Saturday, then becomes
oriented from north to south over the Rockies early next week.
Showers and storms are expected to be most active over western NM
today through Friday, where the most widespread wetting rain will be
focused. Cell motion today and tonight will be from southeast to
northwest, while becoming slightly more south to north Friday.
Locally heavy rain with potential for flash flooding will be
possible with any storm. The Northeast and East Central Plains will
continue to see few to no showers and storms through Friday. Higher
chances for wetting rain do return to that part of the state this
weekend, as a front pushes in from the north. Combined with the
ridge axis extending through NM, convection is anticipated to become
more widespread across the entire forecast area Sunday and Monday.

High temperatures through Saturday will be close to normal then cool
below average Sunday through Tuesday. Lows will be a few degrees
warmer than average. Vent rates today will be good to excellent for
most locales, but diminish to fair to poor over central and western
NM by Saturday.

Mid to late next week may become drier over western NM with high
Haines returning to the northwest third to half of of the state as
the upper high center reorganizes over AZ and western NM.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

46
Hazardous weather outlook, Jul 29, 2:06 AM MST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
306 AM MDT Thu Jul 29 2021

NMZ201>241-301100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
306 AM MDT Thu Jul 29 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Heavy rainfall is possible across central and western portions of the
area this afternoon and evening, where localized areas of flash
flooding may occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy rainfall is possible across central and western portions of the
area Friday and Saturday, where localized areas of flash flooding
may occur. A few strong to severe thunderstorms may be possible
Saturday across the northeast. Storm coverage and the threat for
flash flooding becomes more widespread on Sunday. Locally heavy
rainfall and flash flooding will continue to be a daily concern
through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding through
the National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

15

In the hours before

Local storm report, Jul 29, 8:05 AM MST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
905 AM MDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     FLASH FLOOD      4 ESE NORTH VALLEY      35.16N 106.56W
07/27/2021                   BERNALILLO         NM   FIRE DEPT/RESCUE

            *** 1 FATAL ***
            ALBUQUERQUE FIRE/RESCUE REPORTED 2 PEOPLE
            CAUGHT IN FLOOD WATERS IN ARROYOS. ONE
            PERSON WAS ABLE TO ESCAPE THE FLOOD WATERS.
            THE OTHER PERSONS BODY WAS RECOVERED ON JULY
            28. THE LOCATION REPORTED HERE WAS WHERE THE
            PERSON WAS PULLED INTO THE ARROYO DURING THE
            STORM CAUSING HEAVY RAINFALL AND FLOODING.

&&
Local storm report, Jul 29, 11:21 AM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1221 PM MDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLASH FLOOD      4 ESE NORTH VALLEY      35.16N 106.56W
07/27/2021                   BERNALILLO         NM   FIRE DEPT/RESCUE

            CORRECTS TIME OF 520AM TO 520PM FOR PREVIOUS
            FLASH FLOOD REPORT FROM 4 ESE NORTH VALLEY.
            *** 1 FATAL *** ALBUQUERQUE FIRE/RESCUE
            REPORTED 2 PEOPLE CAUGHT IN FLOOD WATERS IN
            ARROYOS. ONE PERSON WAS ABLE TO ESCAPE THE
            FLOOD WATERS. THE OTHER PERSONS BODY WAS
            RECOVERED ON JULY 28. THE LOCATION REPORTED
            HERE WAS WHERE THE PERSON WAS PULLED INTO
            THE ARROYO DURING THE STORM CAUSING HEAVY
            RAINFALL AND FLOODING.

&&
Special weather statement, Jul 29, 11:47 AM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1247 PM MDT Thu Jul 29 2021

NMZ205-206-291915-
West Central Plateau-West Central Mountains-
1247 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCKINLEY COUNTY
UNTIL 115 PM MDT...

At 1247 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gallup, moving northwest at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be likely with this storm.

Locations impacted include...
Gallup, Red Rock State Park, Mentmore, Allison, Rock Springs and
Church Rock.

This includes Interstate 40 between Mile Markers 12 and 26.

&&

LAT...LON 3549 10855 3529 10864 3539 10897 3559 10885
TIME...MOT...LOC 1847Z 113DEG 18KT 3543 10872

Guyer
Special weather statement, Jul 29, 11:49 AM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1249 PM MDT Thu Jul 29 2021

NMZ203-204-211-291915-
Far Northwest Highlands-Northwest Highlands-Jemez Mountains-
1249 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RIO ARRIBA AND NORTH
CENTRAL SANDOVAL COUNTIES UNTIL 115 PM MDT...

At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cuba, moving west at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be likely with this storm.

Locations impacted include...
Cuba and La Jara.

This includes Highway 550 between Mile Markers 60 and 84.

&&

LAT...LON 3612 10678 3593 10687 3603 10729 3622 10720
TIME...MOT...LOC 1848Z 106DEG 14KT 3606 10699

Guyer
Special weather statement, Jul 29, 1:00 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
200 PM MDT Thu Jul 29 2021

NMZ205-292030-
West Central Plateau-
200 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCKINLEY COUNTY
UNTIL 230 PM MDT...

At 200 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Vanderwagen to 8 miles
southwest of Zuni Pueblo. Movement was northwest at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be likely with these storms.

Locations impacted include...
Zuni Pueblo and Chi Chil Tah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3534 10905 3535 10904 3526 10878 3496 10886
      3496 10905
TIME...MOT...LOC 2000Z 112DEG 15KT 3523 10890 3501 10898

Guyer

The radar

The Albuquerque radar (KABX), 99 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sandoval

When
July 29, 1:00 PM MST to 3:00 PM MST
Where
Sandoval County, 1.28 mi NNE of Cuba to 1.61 mi NW of Cuba
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
36.038, -106.943

A COOP observer near Cuba reported heavy rain that resulted in flash flooding in the area with drainages overflowing along with inundation across fields. No damages are known.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964034.